Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Great Falls, MT

July 3, 2006Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 3, 2006, 6:48 PM MDT for Glacier County, Montana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2006, 6:48 PM MDT (00:48 UTC)
Expired
Jul 3, 2006, 7:30 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:20 PM MDTHAIL 1.75East Glacier Park, MTGOLF BALL SIZE HAIL FALLING.
Jul 3, 7:40 PM MDTHAIL 1.75East Glacier Park, MTGOLF BALL SIZE HAIL FALLING FOR UP TO 15 MINUTES. HAIL 3 TO 6 INCHES DEEP IN SEVERAL LOCATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 040048
SVRTFX
MTC035-040130-
/O.NEW.KTFX.SV.W.0039.060704T0048Z-060704T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 730 PM MDT.

* AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EAST GLACIER PARK...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE EAST GLACIER PARK AND KIOWA.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. REMEMBER...
LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4858 11319 4849 11342 4832 11330 4831 11289

$$

HOENISCH
1 follow-up statement
000 
WWUS55 KTFX 040115
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT MON JUL 3 2006

MTC035-040130-
/O.CON.KTFX.SV.W.0039.000000T0000Z-060704T0130Z/
GLACIER MT-
716 PM MDT MON JUL 3 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR SOUTH
CENTRAL GLACIER COUNTY...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF EAST GLACIER PARK...MOVING SOUTHEAST AT 15 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4858 11319 4849 11342 4832 11330 4831 11289

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:40 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 3, 5:40 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT MON JUL 3 2006

UPDATE FOR AVIATION

.UPDATE...
QUICK UPDATE TO ZONES THIS EVENING TO COVER CONVECTION DEVELOPING
ALONG THE HI-LINE AND HEADING SOUTH FROM SW ALBERTA INTO
GLACIER...TOOLE AND LIBERTY COUNTIES. STORMS ARE ISOLATED OVER
HILL/LIBERTY COUNTIES BUT ARE NEARLY STATIONARY AND LIKELY
PRODUCING LOCALLY HEAVY RAIN. ADDITIONAL CONVECTION IS DEVELOPING
ALONG THE ROCKY MTN FRONT FROM MT UP NORTH INTO ALBERTA AND EXPECT
THIS ACTIVITY WILL AFFECT GLACIER AND TOOLE COUNTIES LATER THIS
EVENING. POPS AND WEATHER HAVE BEEN UPDATED IN THESE AREAS TO
ACCOUNT FOR THIS. HOENISCH

&&

.AVIATION...
UPDATED 2330Z.
AIRMASS IS MOIST AND UNSTABLE AS UPPER LEVEL WEATHER DISTURBANCE
MOVES THROUGH CENTRAL MT...RESULTING IN SCATTERED EVENING
THUNDERSTORMS. THUNDERSTORMS WILL TAPER OFF AFTER SUNSET. VFR CONDITIONS
PREVAIL EXCEPT FOR MVFR IN THUNDERSTORMS. WILLIAMSON DC

&&

.PREV DISCUSSION... (ISSUED 232 PM MDT MON JUL 3 2006)

DISCUSSION...

TONIGHT THROUGH WEDNESDAY...A STRONG SHORT WAVE MOVING ACROSS
THE TREASURE STATE IS TRIGGERING SCATTERED SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND SOUTHERN MONTANA THIS AFTERNOON.
EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS BEFORE THE WAVE PULLS OFF TO THE EAST. A FEW OF
THESE STORMS COULD BE SEVERE OVER SOUTHWEST MONTANA.

THE WEATHER QUIETS DOWN FOR TUESDAY AS THE UPPER LEVEL RIDGE
REBUILDS OVER THE STATE. TEMPERATURES WILL WARM BACK INTO THE 80 AND
LOWER 90S. ONLY CHANCE FOR THUNDERSTORMS TUESDAY THROUGH EARLY
WEDNESDAY...WILL BE OVER THE WESTERN PART OF THE FORECAST AREA AS
WEAK DISTURBANCES MOVE UP THE BACK SIDE OF THE RIDGE. THE NEXT
SHORT WAVE WILL APPROACH THE AREA WEDNESDAY AFTERNOON. EXPECTING
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON
OVER THE WESTERN HALF OF THE FORECAST AREA. THESE STORMS WILL MOVE
NORTHEAST ACROSS THE AREA WEDNESDAY EVENING. MEIER

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...GFS AND ECMWF MODEL RUNS ARE
IN AGREEMENT IN BRINGING A WEATHER DISTURBANCE INTO SW MT WEDNESDAY
NIGHT THEN MOVING IT NE ON THURSDAY. HAVE INCREASED POPS FOR
WEDNESDAY NIGHT. THEREAFTER THESE TWO MODELS DIVERGE IN THEIR
SOLUTIONS SUCH THAT BY SUN NIGHT THE GFS BRINGS A COLD UPPER TROUGH
OVER THE AREA WHILE THE ECMWF HAS A WARM UPPER RIDGE. TEND TO
DISCOUNT THE GFS SOLUTION AS IT TENDS TO DISAGREE WITH OTHER MODELS
AND ENSEMBLE AVERAGE. FOR THIS REASON WILL CONTINUE WITH FORECAST
HIGHS IN THE 80S OVER THE WEEKEND AND IGNORE LATEST GFS FORECAST
HIGHS IN THE 70S. ANOTHER DISAGREEMENT BETWEEN THE ECMWF AND GFS WAS
WITH A SHORTWAVE FRIDAY/FRIDAY NIGHT. GFS IS STRONGER WITH THE
SHORTWAVE THAN THE ECMWF BUT FEEL GFS MIGHT BE A LITTLE TOO STRONG.
STILL WOULD NOT BE SURPRISED TO SEE SOME CONVECTION DEVELOP OVER THE
AREA FRIDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  60  93 /  20  10  10  10
CTB  54  86  57  90 /  20  10  10  10
HLN  61  92  62  94 /  20  10  10  10
BZN  52  88  53  91 /  30  10  10  20
WEY  42  82  43  81 /  40  20  20  20
DLN  53  88  54  89 /  30  10  10  20
HVR  59  93  62  98 /  20   0   0   0
LWT  53  86  57  90 /  30  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HOENISCH
SHORT TERM...MEIER
LONG TERM...BLANK
AVIATION...WILLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:34 AM MDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 AM MDT MON JUL 3 2006

MTZ008-009-012>015-046-048>055-041200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
434 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND ALL OF SOUTHWEST MONTANA.
THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS TO 65 MPH AND
HAIL TO THE SIZE OF QUARTERS. THE MAIN THREAT FOR SEVERE
THUNDERSTORMS WILL EXIST FROM 1 PM THIS AFTERNOON UNTIL 10 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS
UPCOMING WEEKEND. A FEW STORMS MAY BECOME STRONG TO MARGINALLY
SEVERE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-011-044-045-047-041200-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-BLAINE-
434 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS
AFTERNOON INTO THIS EVENING...BUT NO SEVERE WEATHER IS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS
UPCOMING WEEKEND. A FEW STORMS MAY BECOME STRONG TO MARGINALLY
SEVERE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 3, 4:06 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             WHITE SULPHUR SPRINGS   46.55N 110.90W
07/03/2006  E0.25 INCH       MEAGHER            MT   TRAINED SPOTTER

            PEA SIZE HAIL...AND 0.50 INCHES OF RAIN AS THE STORM
            MOVED THROUGH.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:35 PM MDTSevere Thunderstorm WarningTFXMadison55 min
Jul 3, 7:30 PM MDTSevere Thunderstorm WarningTFXGlacier23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.